Volume 79, Number 2, July 2007
Article Number 20003
Number of page(s) 6
Section General
Published online 03 July 2007
EPL, 79 (2007) 20003
DOI: 10.1209/0295-5075/79/20003

Compact travelling waves and non-smooth potentials

G. Gaeta

Dipartimento di Matematica, Università di Milano - via Saldini 50, 20133 Milano, Italy

received 14 January 2007; accepted in final form 5 June 2007; published July 2007
published online 3 July 2007

It is known that one-dimensional wave equations with nonlinear elastic term can support compact solitary travelling waves. We show that these are also supported by wave equations with linear elastic term and a non-smooth on-site potential. Some different features arise; in particular, the speed of compact travelling waves is not uniquely fixed by the equation.

05.45.Yv - Solitons.
02.30.Hq - Ordinary differential equations.
02.30.Jr - Partial differential equations.

© Europhysics Letters Association 2007